Alert archive / North Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 3, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 4, 2014, 7:59 PM CDT for Cavalier County, Towner County, North Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2014, 7:59 PM CDT (00:59 UTC)
- Expired
- Jun 4, 2014, 9:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cavalier County, ND, Towner County, ND
The radar
The Minot AFB radar (KMBX), 143 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 8:05 PM CDT | HAIL 1 | 3 E Hansboro, ND | HAIL RANGED IN SIZE FROM PEA TO QUARTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.0 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 828 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1626 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
617
WUUS53 KFGF 050059
SVRFGF
NDC019-095-050200-
/O.NEW.KFGF.SV.W.0003.140605T0059Z-140605T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
759 PM CDT WED JUN 4 2014
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA...
NORTHEASTERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA...
* UNTIL 900 PM CDT
* AT 755 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 28 MILES NORTH OF
CANDO...AND MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SARLES AND CALVIN AROUND 820 PM CDT.
HANNAH AROUND 855 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.
&&
LAT...LON 4900 9939 4901 9924 4900 9922 4901 9918
4901 9903 4900 9868 4880 9868 4879 9928
TIME...MOT...LOC 0059Z 249DEG 20KT 4891 9918
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
HOPKINS2 follow-up statements
034 WWUS53 KFGF 050128 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 828 PM CDT WED JUN 4 2014 NDC019-095-050200- /O.CON.KFGF.SV.W.0003.000000T0000Z-140605T0200Z/ CAVALIER ND-TOWNER ND- 828 PM CDT WED JUN 4 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN TOWNER AND NORTHWESTERN CAVALIER COUNTIES IN NORTHEAST NORTH DAKOTA UNTIL 900 PM CDT... AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 2 MILES NORTHWEST OF CALVIN...OR 29 MILES WEST OF LANGDON...MOVING TO THE EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... HANNAH AROUND 855 PM CDT. LAT...LON 4880 9912 4895 9913 4899 9868 4880 9868 TIME...MOT...LOC 0127Z 262DEG 24KT 4887 9897 WIND...HAIL 60MPH 1.00IN $$ HOPKINS
586 WWUS53 KFGF 050155 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 855 PM CDT WED JUN 4 2014 NDC019-095-050205- /O.EXP.KFGF.SV.W.0003.000000T0000Z-140605T0200Z/ CAVALIER ND-TOWNER ND- 855 PM CDT WED JUN 4 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TOWNER AND NORTHWESTERN CAVALIER COUNTIES IN NORTHEAST NORTH DAKOTA WILL EXPIRE AT 900 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4880 9912 4895 9913 4899 9868 4880 9868 TIME...MOT...LOC 0155Z 265DEG 14KT 4887 9889 $$ HOPKINS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:44 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jun 4, 6:44 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 644 PM CDT WED JUN 4 2014 .UPDATE... ISSUED AT 635 PM CDT WED JUN 4 2014 FORECAST CHALLENGES THROUGH THE EVENING UPDATE PERIODS WILL BE MONITORING EASTWARD PROPAGATION OF CONVECTION ASSOCIATED WITH WAVE OVER NW ND. MODEST INSTABILITY AND SOME CAPE GRADUALLY SPREADING EAST WITH LTG STRIKES SPREADING INTO FAR NW FA. LACK OF LOW LEVEL JET AND SHEAR SHOULD LIMIT MAIN POTENTIAL FOR CONVECTION PRIOR TO SUNSET WITH BEST POTENTIAL ACROSS THE NORTH IN BETTER LOW LEVEL CONVERGENCE AND PROXIMITY TO UPPER WAVE. MAIN TROUGH REMAINS ACROSS E MT AND WILL ALSO BE MONITORING CONVECTION AS THIS SHIFTS EAST. SPREAD POPS A LITTLE FARTHER EAST EARLY THIS EVENING OTHERWISE CURRENT FORECAST LOOKING GOOD. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 305 PM CDT WED JUN 4 2014 MAIN FORECAST CHALLENGE WILL CONTINUE TO BE PCPN CHANCES. MODELS CONTINUE TO ADVERTISE AN UNSETTLED PATTERN WITH GENERALLY ZONAL FLOW. AS OF LATE AFTERNOON WATER VAPOR IMAGERY INDICATED UPPER LEVEL DIVERGENT FLOW OVER NORTHERN ND. SPC MESO PAGE CORRELATED THE CURRENT SHOWERS/TSTMS OVER NORTHEAST ND IN THE MAXIMIZED DIVERGENT AREA. STILL EXPECT THESE INITIAL SHOWERS/TSTMS TO DRIFT INTO THE NORTHERN RED RIVER VALLEY OVER THE NEXT FEW HOURS AND WEAKEN OR MOVE INTO SOUTHERN CANADA. BEHIND THIS INITIAL BATCH OF PCPN THERE ARE OTHER SPOTTY SHOWERS/TSTMS OVER NORTHWEST ND AND MORE WIDESPREAD ECHOES OVER EASTERN MT. THE MAIN UPPER WAVE IS BACK OVER EASTERN MT AND EXPECT THIS TO SLOWLY DRIFT TO THE EAST TONIGHT AND BRING MORE SHOWERS/TSTMS TO THE AREA. TIMING LOOKS A LITTLE SLOWER THAN IT DID YESTERDAY WITH THE WAVE GETTING INTO THE KDVL REGION AROUND MIDNIGHT AND INTO THE RED RIVER VALLEY NEAR 12Z THU. WITH LOSS OF HEATING CAPE VALUES ALSO DIMINISH AFTER SUNSET AND THERE IS NOT MUCH OF A LOW LEVEL JET TONIGHT. BULK SHEAR VALUES ARE ALSO PRETTY LOW. THEREFORE ANTICIPATE WEAKENING STORMS REACHING OUR FA TONIGHT. THE SHORT WAVE WILL MOVE INTO NORTHWEST MN ON THU MORNING. IF THE CLOUDS ASSOCIATED WITH TONIGHTS CONVECTION PASS OFF TO THE EAST AND ALLOW SOME SFC HEATING THERE SHOULD BE SOME REGENERATION OF TSTM ACTIVITY THU AFTERNOON. THE AREA REMAINS IN GENERAL THUNDER BUT NO SLIGHT RISK FOR DAY2 MOST LIKELY DUE TO THE CONTINUED LACK OF BULK SHEAR. MAY BE SOME LINGERING PCPN THU NIGHT WITH MODELS BROAD BRUSHING THE AREA...SO WILL KEEP CHANCES LOW. MAIN FORCING LOOKS TO BE A COLD FRONT PASSING THRU. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 305 PM CDT WED JUN 4 2014 COLD FRONT MENTIONED ABOVE WILL BRING MUCH COOLER WEATHER FOR FRI AND SAT WITH HIGHS IN THE 60S. MODELS CONTINUE TO BROADBRUSH MOST OF THE FA WITH PCPN ALTHOUGH THE FAR NORTH SHOULD STAY DRY. FOR SAT NIGHT THROUGH WED...LONG TERM MODELS ARE DECENTLY IN AGREEMENT WITH A DEPARTING SFC HIGH EARLY IN THE PERIOD. FROM LATE SUNDAY ON THE LONG TERM MODELS GRADUALLY DIVERGE MORE AND MORE. A ZONAL PATTERN WILL CONTINUE A SERIES OF WAVES AND AN ACTIVE PERIOD...HOWEVER THE GFS HAS HIGHER AMPLITUDE WAVES AND ENDS UP HAVING A CLOSED LOW OVER NORTHEAST MB / WRN ONTARIO BY DAY 6/7 WHILE THE GFS SHOWS A WIDE OPEN WITH CENTRAL PLAINS LOW EXTENDING A SFC TROUGH THROUGH MINNESOTA ON DAY 7. THIS GIVES THE HPCALL SOLUTION LIKELY POPS...WHICH I HAVE REMOVED FOR MUCH OF THE CWA AS CONFIDENCE IS VERY LOW THIS FAR OUT AND MODELS OUT OF PHASE. SEASONAL TO SLIGHTLY COOLER THAN SEASONAL TEMPS CAN BE EXPECTED THROUGHOUT THE PERIOD. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 633 PM CDT WED JUN 4 2014 WILL MAINTAIN VFR CIGS OVERNIGHT AND FOR THE EVENING CURRENT CONVECTION PRETTY SPOTTY SO LIMITED ANY MENTION TO VCNTY AT DVL. WILL MONITOR TRENDS BUT ANY CONVECTION SHOULD DIMINISH WITH LOSS OF HEATING WITH MAINLY SHRA AFFECTING THE FA OVERNIGHT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...VOELKER SHORT TERM...GODON LONG TERM...GODON/SPEICHER AVIATION...VOELKER
Hazardous weather outlook, Jun 4, 6:34 AM CDT, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 634 AM CDT WED JUN 4 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 634 AM CDT WED JUN 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL INCREASE BY THIS EVENING IN EASTERN NORTH DAKOTA...THEN INTO THE OVERNIGHT IN WESTERN MINNESOTA. A FEW STORMS COULD BE STRONG TO LOCALLY SEVERE MAINLY IN THE DEVILS LAKE BASIN THIS EVENING...WITH SEVERE HAIL AND DAMAGING WIND GUSTS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND STORMS WILL PERSIST ON THURSDAY...WITH A FEW STRONG TO SEVERE STORMS POSSIBLE ALONG AND EAST OF THE RED RIVER VALLEY THURSDAY AFTERNOON. THE MAIN THREATS ARE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DK
In the hours before
Special weather statement, Jun 4, 7:06 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
706 PM CDT WED JUN 4 2014
NDZ006-050100-
TOWNER ND-
706 PM CDT WED JUN 4 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TOWNER COUNTY UNTIL 800
PM CDT...
AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 28 MILES NORTHWEST OF CANDO...OR 51 MILES WEST OF
LANGDON...MOVING TO THE EAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
AMOURDALE AROUND 720 PM CDT.
HANSBORO AROUND 725 PM CDT.
ROCKLAKE AROUND 730 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4899 9954 4900 9952 4901 9903 4900 9902
4879 9903 4868 9950 4871 9950 4872 9953
TIME...MOT...LOC 0006Z 249DEG 18KT 4885 9947
HOPKINSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:06 PM CDT | Special Weather Statement | FGF | Towner | 54 min |
| Jun 4, 7:32 PM CDT | Tornado Warning | FGF | Towner | 28 min |
| Jun 5, 12:47 AM CDT | Areal Flood Advisory | FGF | Cavalier, Ramsey, Walsh | 9 hr |
| Jun 5, 3:51 PM CDT | Severe Thunderstorm Warning | FGF | Sargent | 39 min |
| Jun 5, 3:59 PM CDT | Tornado Warning | FGF | Cass | 30 min |
| Jun 5, 4:07 PM CDT | Tornado Warning | FGF | Sargent | 38 min |
| Jun 5, 4:48 PM CDT | Tornado Warning | FGF | Cass, Ransom, Richland | 30 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.